Nebraska, 2020

Damaging Wind in Nebraska, July 29, 2020

July 29, 2020 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed in southwestern Nebraska and traveled south-southeast toward the NE/KS border. Thunderstorms produced damaging wind gusts estimated at 70 mph that caused damage to trees in Bartley, NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed in southwestern Nebraska and traveled south-southeast toward the NE/KS border. Thunderstorms produced damaging wind gusts estimated at 70 mph that caused damage to trees in Bartley, NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 2:36 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 29, 2:36 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Wed Jul 29 2020

.SHORT TERM...(This evening through Friday night)
Issued at 209 PM MDT Wed Jul 29 2020

The short term focus is on the possibility of severe thunderstorms
developing across a good portion of the forecast area this afternoon
and evening.

A short wave trough aloft moves out of the Wyoming Rockies and over
the central High Plains region tonight. Isolated thunderstorms are
expected to develop over eastern Colorado this afternoon ahead of
this short wave along with isolated storms developing elsewhere
across the forecast area due to localized instability and
convergence areas associated with a surface trough near the
eastern Colorado border and other boundaries in place near the
Kansas and Nebraska border. Storms will become more widespread in
coverage as they move eastward across the region. The main threats
associated with any storms that become severe are damaging wind
and large hail with a transition to more of a wind threat as
storms transition to a more linear clusters moving to the
southeast this evening.

Thursday and Friday will see a larger amplitude short wave ridge
developing over the Rockies extending northward towards southern
Canada. This will swing the upper flow to a more north
northwesterly direction with the short wave moving off the Rockies
being slow to move out of the area on Thursday. The amplified flow
alfot helps push a back door cold front into the region on
Thursday with daytime highs decreasing from the 80s and lower 90s
on Wednesday to the upper 70s and lower 80s on Thursday. Showers
lingering overnight tonight may redevelop during the day on
Thursday before diminishing Thursday late afternoon and evening.

Dry conditions are expected on Friday with the ridge amplifying
aloft and daytime highs back up in the lower 80s across the
forecast area.

.LONG TERM...(Saturday through Wednesday)
Issued at 126 PM MDT Wed Jul 29 2020

For the beginning of the weekend the shortwave trough continues
its eastward movement towards the Great Lakes region, as stable
air associated with the surface ridge is firmly above the region
resulting in highs in the 80's and comfortable lows in the 50's
along with dry weather for the weekend. An upper level high
remains in place over the Desert Southwest and greatly amplifies
into the Northern Plains and Manitoba region. With the ridge so
greatly amplified it seems very unlikely that any disturbance
would be able to reach our area for precipitation, I don't want to
rule out any precipitation as there is 55-60% RH available in the
1000-500mb levels of the atmosphere, so if a disturbance is able
to reach the area there is sufficient moisture for a rogue
thunderstorm, however confidence is low. For Sunday the GFS has a
weak cold front come into the area from the NE associated with a
surface high during the afternoon that would drop the high
temperatures into the low 80's for the eastern portions of the CWA
while temperatures would be higher in the western portions of the
area. Light rainfall may be possible with the passage of the
front as the front taps into the available moisture, especially
across the eastern portions of the forecast area.

For the beginning of the work week, disagreements between the
models brings uncertainty to the overall upper level pattern. GFS
is showing a deamplification of the upper level ridge which would
be able to allow more shortwave troughs to be able to get into the
region and allow precipitation to return to the Tri-State area.
Where as the GEFS keeps the ridge greatly amplified which would
allow the hot and dry weather to continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1158 AM MDT Wed Jul 29 2020

VFR conditions are expected to persist at MCK and GLD through the
18Z TAF period. Thunderstorms will develop and become a prevailing
conditions after 21Z at GLD and 22Z at MCK. Those storms will
continue through 00Z and 03Z respectively with additional showers
to continue into the evening. There could be intermittent showers
remaining through the night and into Thursday morning, but
confidence in those remaining showers is fairly low, so have left
them out of the latter portions of the TAFs.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...TT
AVIATION...LOCKHART
Hazardous weather outlook, Jul 29, 10:15 AM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Wed Jul 29 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1015 AM MDT Wed Jul 29 2020 /1115 AM CDT Wed Jul 29 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms will develop along the eastern
Colorado border area early this afternoon with storms becoming more
numerous through the late afternoon and evening as storms move
eastward. Isolated to scattered severe thunderstorms are possible
this afternoon and evening from extreme southwest Nebraska and across
northwest Kansas. Damaging winds and locally heavy rainfall are the
main threats along with hail larger than a quarter. A tornado or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 29, 4:04 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM CDT Wed Jul 29 2020

KSZ028-042-292230-
Wichita KS-Logan KS-
504 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND SOUTH
CENTRAL LOGAN COUNTIES UNTIL 530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Leoti, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Wichita and south central Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3853 10124 3865 10139 3874 10131 3877 10121
      3870 10112 3870 10113 3853 10113
TIME...MOT...LOC 2204Z 322DEG 34KT 3866 10125

JRM
Special weather statement, Jul 29, 4:14 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
514 PM CDT Wed Jul 29 2020

KSZ016-292230-
Graham KS-
514 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
530 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morland, or 14 miles west of Hill City, moving southeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hill City, Morland, Studley and Penokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3929 9978 3921 10016 3925 10017 3945 10016
      3951 9999
TIME...MOT...LOC 2214Z 322DEG 33KT 3936 10012

JRM
Special weather statement, Jul 29, 4:43 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
543 PM CDT Wed Jul 29 2020

KSZ004-292300-
Norton KS-
543 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
600 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Norton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norton and Almena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3986 10004 4000 10006 4000 9962 3982 9963
TIME...MOT...LOC 2242Z 269DEG 25KT 3996 9991

JRM
Special weather statement, Jul 29, 5:08 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
608 PM CDT Wed Jul 29 2020

KSZ016-292330-
Graham KS-
608 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
630 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Voda, moving south at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morland, Penokee and Saint Peter.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

LAT...LON 3913 10016 3933 10016 3937 9991 3914 9978
TIME...MOT...LOC 2308Z 342DEG 16KT 3914 9997

JRM
Local storm report, Jul 29, 5:18 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             11 N NORTON             39.99N 99.92W
07/29/2020  E0.88 INCH       NORTON             KS   PUBLIC

&&

MRC
Local storm report, Jul 29, 5:51 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     2 ENE BARTLEY           40.26N 100.28W
07/29/2020  M56 MPH          RED WILLOW         NE   MESONET

&&

MRC

The radar

The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
July 29, 5:53 PM CST
Where
Red Willow County, 0.87 mi NW of Bartley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -100.310

Trained spotter reported numerous tree limbs down due to straight line winds at location. Spotter also reported pea to dime size hail. Speed estimated by storm damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904646.